Side-effects of aplastic anaemia treatment
When to contact your doctor or hospital
As a general rule, while you are having treatment you will need to contact your doctor or hospital immediately if you have any of the following:
- a temperature of 38oC or over (even if it returns to normal) and/or an episode of uncontrolled shivering (a rigor)
- bleeding or bruising, for example blood in your urine, faeces, sputum, bleeding gums or a persistent nose bleed
- nausea or vomiting that prevents you from eating or drinking or taking your normal medications
- severe diarrhoea, stomach cramps or constipation
- coughing or shortness of breath
- a new rash, reddening of the skin, itching
- a persistent headache
- a new pain or soreness anywhere
- if you cut or otherwise injure yourself
- if you notice pain, swelling, redness or pus anywhere on your body.
Effects on the bone marrow
Chemotherapy affects the bone marrow’s ability to produce adequate numbers of blood cells. As a result, your blood count (the number of white cells, platelets and red cells circulating in your blood) will generally fall within a week of treatment. The length of time it takes for your bone marrow and blood counts to recover mainly depends on the type of chemotherapy given.
When your platelet count is very low (thrombocytopenic) you can bruise and bleed more easily. During this time it is helpful to avoid sharp objects in your mouth such as chop bones or potato chips as these can cut your gums. Using a soft toothbrush also helps to protect your gums. In many cases a transfusion of platelets is given to reduce the risk of bleeding until the platelet count recovers.
If your red blood cell count and haemoglobin levels drop you will probably become anaemic. When you are anaemic you feel more tired and lethargic than usual. If your haemoglobin level is very low, your doctor may prescribe a blood transfusion.
Risk of infection
The point at which your white blood cell count is at its lowest is called the nadir. This is usually expected 10 to 14 days after having your chemotherapy. During this time you will be at a higher risk of developing an infection. At this stage you will also be neutropenic, which means that your neutrophil count is low.
Neutrophils are important white blood cells that help us to fight infection. While your white blood cell count is low you should take sensible precautions to help prevent infection. These include avoiding crowds, avoiding close contact with people with contagious infections (for example colds, flu, chicken pox) and only eating food that has been properly prepared and cooked. If you do develop an infection you may experience a fever, which may or may not be accompanied by an episode of shivering where you shake uncontrollably. Infections while you are neutropenic can be quite serious and need to be treated with antibiotics as soon as possible. Sometimes your doctor may decide to use a drug like G-CSF to help the recovery of your neutrophil count. This drug works by stimulating the bone marrow to increase the production of neutrophils. G-CSF is given as an injection under the skin (subcutaneous).
Nausea and vomiting
Nausea and vomiting are often associated with chemotherapy and some forms of radiotherapy. These days however, thanks to significant improvements in anti-sickness (anti-emetic) drugs, nausea and vomiting are generally very well controlled. You will be given anti-sickness drugs before and for a few days after your chemotherapy treatment. Be sure to tell the nurses and doctors if the anti-emetics are not working for you and you still feel sick. Some people find that eating smaller meals more frequently during the day, rather than a few large meals, helps to reduce nausea and vomiting. Many find that eating cool or cold food is more palatable, for example jelly or custard. Drinking ginger ale or soda water and eating dry toast may also help if you are feeling sick.
Changes in taste and smell
Both chemotherapy and radiation therapy can cause changes to your sense of taste and smell. This is usually temporary but in some cases it lasts up to several months.
Mucositis, or inflammation of the lining of the mouth, throat or gut is a common and uncomfortable side effect of chemotherapy and some forms of radiotherapy. It usually starts about a week after the treatment has finished and goes away once your blood count recovers, usually a couple of weeks later. During this time your mouth and throat could get quite sore. Soluble paracetamol and other topical drugs (ones which can be applied to the sore area) can help. If the pain becomes more severe, stronger pain killers might be needed. It is important to keep your mouth as clean as possible while you are having treatment to help prevent infection. Avoid commercial mouthwashes, these are often too strong, or they may contain alcohol, which will hurt your mouth.
Chemotherapy can cause some damage to the lining of your bowel wall. This can lead to cramping, wind, abdominal swelling and diarrhoea. Be sure to tell the nurses and doctors if you experience any of these symptoms. If you develop diarrhoea, a specimen will be required from you to ensure that the diarrhoea is not the result of an infection. After this you will be given some medication to help stop the diarrhoea and/or the discomfort you may be feeling. It is also important to tell the nurse or doctor if you are constipated or if you are feeling any discomfort or tenderness around your anus when you are trying to move your bowels. You may need a gentle laxative to help soften your bowel motion.
Hair loss is unfortunately a very common side effect of chemotherapy and some forms of radiotherapy. It is, however, usually only temporary. The hair starts to fall out within a couple of weeks of treatment and tends to grow back three to six months later. Avoiding the use of heat or chemicals and only using a soft hairbrush and a mild baby shampoo can help reduce the itchiness and scalp tenderness which can occur while you are losing your hair. You need to avoid direct sunlight on your exposed head (wear a hat) because chemotherapy (and radiotherapy) makes your skin even more vulnerable to the damaging effects of the sun (i.e. sunburn and skin cancers). Remember that without your hair your head can get quite cold so a beanie might be useful. Hair can also be lost from your eyebrows, eyelashes, arms and legs.
Most people experience some degree of tiredness in the days and weeks following chemotherapy and radiotherapy. Having plenty of rest and a little light exercise each day may help to make you feel better during this time. It is important to listen to your body and rest when you are tired.
Some types of chemotherapy and radiotherapy may cause a temporary or permanent reduction in your fertility. It is very important that you discuss any questions or concerns you might have regarding your future fertility with your doctor if possible before you commence treatment. In women, some types of chemotherapy and radiotherapy can cause varying degrees of damage to the normal functioning of the ovaries.
In men, sperm production can be impaired for a while but the production of new sperm may become normal again in the future. There are some options for preserving your fertility, if necessary, while you are having treatment for aplastic anaemia.
Some cancer treatments can affect the normal functioning of the ovaries. This can sometimes lead to infertility and an earlier than expected onset of menopause, even at a young age. The onset of menopause in these circumstances can be sudden and, understandably, very distressing. Hormone changes can lead to many of the classic symptoms of menopause. Some women experience decreased sexual drive, anxiety and even depressive symptoms during this time. It is important that you discuss any changes to your periods with your doctor or nurse.
Body image, sexuality and sexual activity
Hair loss, skin changes and fatigue can all interfere with how you feel about yourself as a man or a woman and as a “sexual being”. During treatment you may experience a decrease in libido and it may take some time for things to return to “normal”. It is perfectly reasonable and safe to have sex while you are on treatment or shortly afterwards, but there are some precautions you need to take. It is usually recommended that you or your partner do not become pregnant as some of the treatments given might harm the developing baby. As such, you need to ensure that you or your partner uses a suitable form of contraception. Partners are sometimes afraid that sex might in some way harm the patient. This is not likely as long as the partner is free from any infections and the sex is relatively gentle. Finally, if you are experiencing vaginal dryness, a lubricant can be helpful.
More information about aplastic anaemia
Developed by the Leukaemia Foundation in consultation with people living with a blood cancer, Leukaemia Foundation support staff, haematology nursing staff and/or Australian clinical haematologists. This content is provided for information purposes only and we urge you to always seek advice from a registered health care professional for diagnosis, treatment and answers to your medical questions, including the suitability of a particular therapy, service, product or treatment in your circumstances. The Leukaemia Foundation shall not bear any liability for any person relying on the materials contained on this website.